Alert archive / Minnesota / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS La Crosse, WI

July 5, 2019Dodge County, Olmsted County, Minnesota

NWS La Crosse, WI issued this flash flood warning at Jul 5, 2019, 10:30 PM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 3 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2019, 10:30 PM CDT (03:30 UTC)
Expired
Jul 6, 2019, 1:30 AM CDT
In force
3 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Dodge County, MN, Olmsted County, MN

The radar

The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 10:47 PM CDTHEAVY RAIN 3Kasson, MN
Jul 5, 11:11 PM CDTFLASH FLOODByron, MNONE REPORT OF WATER OVER THE ROAD ACROSS THE WESTERN PART OF THE COUNTY. NO SPECIFIC LOCATION WAS GIVEN.
Jul 5, 11:41 PM CDTHEAVY RAIN 4.8Kasson, MN
Jul 5, 11:57 PM CDTHEAVY RAIN 3.8Claremont, MNRELAYED VIA BROADCAST MEDIA.
Jul 5, 11:59 PM CDTHEAVY RAIN 6.81 Nw Kasson, MNRELAYED VIA BROADCAST MEDIA.
Jul 6, 12:03 AM CDTHEAVY RAIN 6.7Byron, MN
Jul 6, 12:05 AM CDTFLASH FLOODMantorville, MNSEVERAL ROADS THROUGHOUT THE COUNTY CLOSED DUE TO WATER OVER ROADS.
Jul 6, 1:16 AM CDTFLASH FLOODByron, MNU.S. HIGHWAY 14 CLOSED IN BYRON WITH WATER ACROSS BOTH LANES. VIA KIMT TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

101 
WGUS53 KARX 060330
FFWARX
MNC039-109-060630-
/O.NEW.KARX.FF.W.0007.190706T0330Z-190706T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1030 PM CDT Fri Jul 5 2019

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  West central Olmsted County in southeastern Minnesota...
  Dodge County in southeastern Minnesota...

* Until 130 AM CDT.

* At 1027 PM CDT, local law enforcement reported flash flooding 
  occurring across northern Dodge County. Up to two inches of rain 
  has already fallen within the warned area. 

* Some locations that will experience flooding include...
  Dodge Center, Mantorville, Kasson, Byron, West Concord, Claremont, 
  Wasioja, Rock Dell, Concord, Eden, and Danesville.

Additional rainfall amounts of one to two are possible in the warned 
area before rainfall comes to an end overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4419 9304 4409 9254 4390 9262 4396 9305

$$

Kurz
2 follow-up statements
969 
WGUS53 KARX 060335 CCA
FFWARX
MNC039-109-060630-
/O.COR.KARX.FF.W.0007.190706T0330Z-190706T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1035 PM CDT Fri Jul 5 2019

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  West central Olmsted County in southeastern Minnesota...
  Dodge County in southeastern Minnesota...

* Until 130 AM CDT.

* At 1027 PM CDT, local law enforcement reported flash flooding 
  occurring across northern Dodge County. Up to two inches of rain 
  has already fallen within the warned area. 

* Some locations that will experience flooding include...
  Dodge Center, Mantorville, Kasson, Byron, West Concord, Claremont, 
  Wasioja, Rock Dell, Concord, Eden, and Danesville.

Additional rainfall amounts of one to two inches are possible in the 
warned area before rainfall comes to an end overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4419 9304 4409 9254 4390 9262 4396 9305

$$

Kurz
041 
WGUS73 KARX 060527
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
1227 AM CDT Sat Jul 6 2019

MNC039-109-060630-
/O.CON.KARX.FF.W.0007.000000T0000Z-190706T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Olmsted MN-Dodge MN-
1227 AM CDT Sat Jul 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR
WEST CENTRAL OLMSTED AND DODGE COUNTIES...

At 1221 AM CDT, local law enforcement reported multiple roads closed 
across Dodge County due to flooding. Up to 5 to 7 inches of rain 
have fallen over parts of Dodge and western Olmsted Counties. 

Some locations that will experience flooding include...
Dodge Center, Mantorville, Kasson, Byron, West Concord, Claremont,
Wasioja, Rock Dell, Concord, Eden, County Roads 20 And 5, Danesville,
Highway 57 And 570th Street, County Roads 6 And 15, Salem Corners,
County Roads 5 And 6, Highway 56 And County 6, County Roads 1 And 24,
Oxbow Park and County Roads 6 And 9.

Little additional rainfall is expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4419 9304 4409 9254 4390 9262 4396 9305

$$

JAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:50 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 5, 6:50 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
650 PM CDT Fri Jul 5 2019

.SHORT TERM...(Tonight through Sunday)
Issued at 230 PM CDT Fri Jul 5 2019

Line of convection has fired up to the east, along a sfc front. To
the west, mass of showers/storms have steadily diminished,
associated with an mcv. Increasing instability through the rest of
the afternoon should provide enough of a kick for that mcv to fire
off scattered showers/storms as it rolls east across the local area
from late afternoon through the evening. Upwards of 1500 J/kg SBCAPE
to work with but only about 20 kts of 0-3 km shear. Could see a few
stronger storms capable of stronger wind gusts, small hail and heavy
downpours. Not a lot of wind a loft, but looks like enough of a
steering current per bufkit soundings to keep storms from becoming
stationary/slow moving - which could result in localized flooding
concerns. Overall, not completely ruling out isolated severe storm,
but a few stronger looks more likely. Pcpn could linger into the
early morning hours Sat in western/central WI.

Meanwhile out over the plains, another storm complex is expected to
fire as the low level jet/moisture transport nose into an upper
level shortwave trough. This shortwave/mcv then spins east Sat with
a weakening trend as the flow flattens out and it loses the 850 mb
jet/moisture push. In addition, drier northeasterly flow will be in
place across the local area thanks to weak high pressure. Another
similar scenario for Sat night/Sun. How far east the pcpn makes it
and/or ability to refire scattered pcpn at peak heating are the main
questions - and the models have differing opinions.  Leaning toward
the dry air winning out, but some small chances could be needed at
times Sat/Sun west of the Mississippi at times.

Cooling down with less humidity thanks to the aforementioned
northeast flow for Sat/Sun. Temps right around the seasonable
normals (even a bit cooler), and with dewpoints closer to 60, a lot
more comfortable.

.LONG TERM...(Monday through Friday)
Issued at 230 PM CDT Fri Jul 5 2019

GFS/EC pointing to a fairly progressive, mostly zonal upper level
flow for the new work week, with bouts of shortwave ridging and
troughing. Temperatures look to stay seasonable, but the higher
dewpoints/humidity (ala the past few days) looks to hold just
south/west of the local area. A continued welcome break for most
from the recent higher humidity/muggy days and nights.

A weak sfc high coupled with upper level ridge axis overhead should
get the new work week kicked off on a dry note. This ridge quickly
shifts east on Tue as an upper level shortwave approaches from the
norhtern plains. Shower/storm chances would ramp up by Tue
afternoon if the timing holds, continuing through at least Wed
morning.

Model differences lower confidence for pcpn chances after that, with
the usual timing/location challenges presenting a variety of
potential outcomes. Blends result in low chances for most days as a
result, and will let those ride for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 650 PM CDT Fri Jul 5 2019

A cluster of thunderstorms continues to drift east/southeast
through southern Minnesota. A storm or two may impact RST over
the next few hours, but as we approach sunset and instability
diminishes, expect the activity to gradually weaken before it
approaches LSE. Not anticipating any severe storms, but brief MVFR
to IFR conditions and erratic winds are possible if any storm
happens to move over either terminal. Shower chances will continue
through early Saturday morning, and then models are in good
agreement with low stratus (MVFR to IFR cigs) advecting into the
area area towards daybreak. This low stratus should scatter out
with rising ceilings by midday as daytime mixing develops. Winds
will stay light through the period, generally out of the north to
northeast.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Kurz
Hazardous weather outlook, Jul 5, 5:30 AM CDT, 17 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
530 AM CDT Fri Jul 5 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061030-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
530 AM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will be possible through tonight. Some of the
stronger storms will have the potential to produce locally heavy
rains and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chances for thunderstorms will continue through the weekend.
Severe weather is not expected with this activity.

Additional chances for thunderstorms will occur from Monday night
through Thursday. It is too early to determine if there is a
risk of severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through the weekend.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/DMD

In the hours before

Special weather statement, Jul 5, 6:55 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
655 PM CDT Fri Jul 5 2019

IAZ008-060030-
Mitchell-
655 PM CDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MITCHELL COUNTY...

At 655 PM CDT, a strong thunderstorm was located near St. Ansgar, or
10 miles southeast of Northwood, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Osage, St. Ansgar, Stacyville, Mitchell, Carpenter, and Osage Spring
Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4343 9302 4345 9279 4324 9279 4327 9302
TIME...MOT...LOC 2355Z 270DEG 10KT 4335 9304

Kurz
Special weather statement, Jul 5, 7:43 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
743 PM CDT Fri Jul 5 2019

MNZ094-060115-
Mower-
743 PM CDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOWER COUNTY...

At 743 PM CDT, a strong thunderstorm was located near Austin, moving
northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Austin, Brownsdale, Rose Creek, and Mapleview.

LAT...LON 4378 9285 4362 9271 4353 9296 4364 9304
TIME...MOT...LOC 0043Z 234DEG 16KT 4362 9294

Kurz
Special weather statement, Jul 5, 7:54 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
754 PM CDT Fri Jul 5 2019

IAZ008-060130-
Mitchell-
754 PM CDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MITCHELL COUNTY...

At 753 PM CDT, a strong thunderstorm was located near Osage, moving
east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Osage, Riceville, Mitchell, McIntire, Orchard, Brownville, Little
Cedar, New Haven, Osage Spring Park, and Pioneer State Park.

LAT...LON 4345 9257 4332 9255 4321 9255 4321 9285
      4334 9289
TIME...MOT...LOC 0053Z 259DEG 21KT 4323 9280

Kurz
Special weather statement, Jul 5, 8:50 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
850 PM CDT Fri Jul 5 2019

IAZ010-011-060215-
Winneshiek-Allamakee-
850 PM CDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ALLAMAKEE AND
SOUTHEASTERN WINNESHIEK COUNTIES...

At 850 PM CDT, a strong thunderstorm was located near Ossian, or 11
miles southeast of Decorah, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Postville, Ossian, Castalia, Frankville, State Road 51 And County W
48 and County Road W 46 And Centennial Road.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4309 9181 4322 9178 4321 9151 4308 9156
      4308 9169
TIME...MOT...LOC 0150Z 286DEG 15KT 4315 9170

Kurz

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:43 PM CDTSpecial Weather StatementARXMower32 min
Jul 6, 1:28 AM CDTFlash Flood WarningARXDodge, Olmsted3 hr
Jul 6, 4:32 AM CDTAreal Flood WarningARXDodge, Olmsted6 hr
Jul 6, 6:48 AM CDTAreal Flood WarningARXOlmsted10 hr
Jul 6, 8:32 AM CDTRiver Flood WarningARXOlmsted36 hr
Jul 6, 9:25 AM CDTRiver Flood WarningARXWabasha51 hr

Nearby

Flash Flood Warnings in Minnesota, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.